Puerto Rico, 2021

Debris Flows and Flooding in Puerto Rico, September 28 to 29, 2021

September 28 to 29, 2021 · NWS SJU · 6 events in 5 counties and zones

The combination of near normal moisture, light steering winds from Hurricane Sam passing well northeast of the area, and local and diurnal effects resulted in active afternoons across portions of interior and western on September 28th and 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of near normal moisture, light steering winds from Hurricane Sam passing well northeast of the area, and local and diurnal effects resulted in active afternoons across portions of interior and western on September 28th and 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 28, 12:03 PM AST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 28, 12:03 PM AST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1203 PM AST Tue Sep 28 2021

.UPDATE...Fair weather prevailed for most of the morning across
the local area, with only isolated showers across the local
waters. Late in the morning, cloudiness started increasing across
the southern slopes and central Puerto Rico. The shower activity
is expected to gradually develop across these areas early in the
afternoon, while scattered showers are developing across the Caribbean
waters and near the USVI. Showers and thunderstorms are still
expected across central and western PR, which may cause urban and
small stream flooding. No changes were introduced to the forecast.

&&

.AVIATION...VFR conds expected to prevail across the local
terminals. However, developing SHRA/TSRA could affect areas near
the local terminals this afternoon. TJBQ has the highest chance of
TSRA between 28/17 and 28/21, but it is also possible at the rest
of the local terminals for brief periods. Winds will remain light
and from the SE with sea breeze variations for the rest of the
afternoon.

&&

.MARINE...Tranquil seas expected today, becoming choppy starting
late tonight, and then hazardous starting late on Wednesday. This
is due to a swell coming in from hurricane Sam, which is expected
to remain hundreds of miles NE of the local islands. No changes in
the marine forecast.

&&

.PREV DISCUSSION... /issued 415 AM AST Tue Sep 28 2021/

SYNOPSIS...Diurnally induced afternoon convection is expected to
develop each day over portions of the interior of PR through the end
of the week. An upper level trough west of the area will promote
instability on Wednesday. Light steering winds will cause slow
moving showers, increasing the potential for urban and small stream
flooding. A tropical wave is forecast to increase moisture content
through the weekend. Weather conditions are expected to improve
early next week, due to a building ridge and drier air intrusion.
Swells generated by Hurricane Sam will cause hazardous seas and
rough surf conditions late in the workweek.

SHORT TERM...Today through Thursday...

Patches of moisture continue to filter in over the area from time to
time. This morning, there is a patch making its way westward over
the southern half of the CWA, and is presently located over/around
St. Croix. Based on satellite estimates, this patch has precipitable
water values in the neighborhood of 1.8 to 2.0 inches or more. There
has been widespread isolated to scattered shower activity through
the night, with stronger and more concentrated activity, as well as
some thunderstorms, associated with this area of enhanced moisture.
Occasional showers pushing onshore will continue this morning, with
a typical pattern of shower activity dominating the region
throughout the coming days. Steering flow remains light over the
area; as such, showers will be generally slow-moving. Portions of
interior Puerto Rico could see locally high rainfall amounts from
afternoon convection because of this.

Aloft, conditions are becoming more favorable for supporting
convective development, as the mid-level ridge continues to erode,
giving way to some weak troughiness over the area today. Tomorrow,
this increase in instability continues. A strong deep-layer trough
extending south from over northern Quebec/Labrador this morning will
gradually shift southward and then eastward, to be over New
England/the Canadian Maritimes by Thursday, when it will begin
slowly moving away. This trough will extend to just west of the
region on Wednesday, supporting additional increases in instability,
providing further support to convection over the region.

For Thursday, model guidance suggests decreasing moisture. There is
a region of dry air just west to southwest of Hurricane Sam, as is
visible on satellite imagery. It is likely that we will see at least
some drying effects from this airmass during the storm's passage
well to the northeast of the islands. That being said, there will be
sufficient moisture in the low levels to support shower activity.
The influence of Hurricane Sam will also lead to additional
weakening of the steering flow over the area, and the trend
continues - slow-moving showers largely affecting the interior of
Puerto Rico during the afternoon causing locally significant
rainfall, causing an enhanced risk for urban and small stream
flooding.

Forecast confidence is generally high for today and tomorrow, but is
lessened on Thursday, due to the impacts of Hurricane Sam's passage
to the northeast.

LONG TERM...Friday through Tuesday...

As Hurricane Sam lifts further north on Friday, a low-level trough
is forecast to develop over the area, and winds are expected to turn
from the east-southeast, favoring diurnal convection along the
interior and northern slopes of PR. Urban and small stream flooding
can be expected with the heaviest showers. The weak southeasterly
steering wind flow should promote warmer than normal temperatures.
During the weekend, a tropical wave is forecast to cross the region,
increasing moisture content and the areal coverage of showers across
the islands with isolated thunderstorms expected to develop across
the local waters and over portions of the islands each day.
Therefore, the flood threat will remain elevated through the weekend.

Moisture content is expected to quickly erode by early next
week, as a ridge builds from the east, promoting drier air and more
stable conditions. However, typical afternoon convection cannot be
ruled out over the western interior of PR, and from streamers
downwind of the USVI. Moderate to fresh trade winds are expected to
return during this period in response to the building ridge to our
northeast.

AVIATION...Generally VFR conds are expected across all terminals for the next
24 hours. SHRA/TSRA activity near TISX has diminished, MVFR conds no
longer likely. VCSH after 28/18Z for TJBQ; cannot entirely rule out
VCTS, but most activity will likely be S/SE of terminal, outside of
vicinity. Winds generally east to 10 to 12 knots, with sea breeze
variations, after 28/14Z. Winds subside after sunset, becoming
light.

MARINE...Seas up to 4 feet are expected to prevail today, gradually
building between 6-8 feet by Thursday across the northern and
eastern waters of the islands. Light trade winds will continue to
prevail around 10 knots or less through much of the workweek. There
is a low risk of rip currents across all the islands today, as the
primary wave direction is from the east to southeast with the 4 ft
seas across the Atlantic waters. However, deteriorating and
hazardous seas are expected by late Wednesday night through Friday,
due to swells generated by Hurricane Sam. These swells will also
cause rough surf conditions and life-threatening rip currents along
the east and north facing beaches of the islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  89  78 /  30  10  30  40
STT  88  78  88  77 /  20  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....CVB
PUBLIC DESK...ERG
Hazardous weather outlook, Sep 28, 4:54 AM AST, 10 hours 6 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
449 AM AST martes 28 de septiembre de 2021

AMZ710>745-PRZ001>013-280900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
449 AM AST martes 28 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Tronadas...Existe el potencial de tronadas aisladas con lluvia
fuerte y rafagas de vientos breves esta tarde a traves de sectores
del interior de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Calor...Se esperan indices de calor entre 102-107 grados a traves
del norte central de Puerto Rico y sectores del este y sur de Puerto
Rico.

.Dias dos hasta el siete...miercoles a lunes

Se esperan aguaceros y tronadas en las tardes durante la semana
causando un riesgo elevado de inundaciones urbanas y de riachuelos
mayormente para el interior de Puerto Rico.

Se espera que el deterioro en las condiciones maritimas comience
manana, asociado a marejadas generadas por el Huracan Sam a medida
que pase muy al noreste de la region. Se anticipan condiciones
maritimas y costeras peligrosas para la segunda mitad de la semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-290900-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
449 AM AST martes 28 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes marinas
para las playas del este de Santa Cruz esta noche.

.Dias dos hasta el siete...miercoles a lunes

Se espera que el deterioro en las condiciones maritimas comience
manana, asociado a marejadas generadas por el Huracan Sam a medida
que pase muy al noreste de la region. Se anticipan condiciones
maritimas y costeras peligrosas para la segunda mitad de la semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 28, 2:25 PM AST, 35 minutes before
Special Weather Statement
National Weather Service San Juan PR
225 PM AST Tue Sep 28 2021

PRZ008>010-281915-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
225 PM AST Tue Sep 28 2021

...A strong thunderstorm will impact portions of Lares, San
Sebastian, Utuado, Adjuntas and Moca Municipalities through 315 PM
AST...

At 225 PM AST, Doppler radar was tracking a strong thunderstorm over
Lares. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6675 1833 6713 1841 6709 1830 6670
TIME...MOT...LOC 1825Z 210DEG 1KT 1827 6687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GL
Special weather statement, Sep 28, 2:35 PM AST, 25 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
225 PM AST martes 28 de septiembre de 2021

...Una tronada fuerte afectara sectores de los municipios de Lares,
San Sebastian, Utuado, Adjuntas y Moca hasta las 315 PM AST...

A las 225 PM AST, el radar Doppler estaba siguiendo una tronada
fuerte sobre Lares. Esta tormenta estaba casi estacionaria.

PELIGROS...Vientos en exceso de 30 mph.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar ramas de arboles y
           objetos sueltos.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.

Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque
lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas
hasta 10 mph son posibles con estas tormentas.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH

GL/ICP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 3 debris flow. Local standard time, as filed.

Flood, Morovis

When
September 28, 3:00 PM AST to 5:30 PM AST
Where
Morovis County, 2.86 mi ENE of Morovis to 2.88 mi ENE of Morovis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.338, -66.380

Flooding due to poor-drainage reported along Road PR-159 near Urbanization Brisas del Rio.

Debris Flow, Lares

When
September 28, 3:00 PM AST to 5:45 PM AST
Where
Lares County, 3.39 mi NW of Lares to 3.06 mi NW of Lares
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.306, -66.905

Mudslide reported on Road PR-111 near San Sebastian.

Flood, San German

When
September 29, 2:00 PM AST to 5:00 PM AST
Where
San German County, 2.62 mi W of San German to 2.81 mi WSW of San German
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.094, -67.070

Flooding reported along Road PR-114 towards Road PR-102.

Flood, Utuado

When
September 29, 3:00 PM AST to 5:45 PM AST
Where
Utuado County, 0.25 mi W of Utuado to 0.3 mi E of Utuado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.270, -66.704

Urban flooding reported along Road PR-111 in the town of Utuado.

Debris Flow, Utuado

When
September 29, 3:00 PM AST to 5:45 PM AST
Where
Utuado County, 0.39 mi NNE of Utuado to 0.61 mi NE of Utuado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.275, -66.698

Several mudslides reported along Road PR-611 between KM 1 and KM 5.8.

Debris Flow, Las Marias

When
September 29, 3:00 PM AST to 5:45 PM AST
Where
Las Marias County, 0.8 mi NE of Las Marias to 1.03 mi ENE of Las Marias
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.238, -66.971

Several mudslides reported along Road PR-124 in Barrios Buena Vista and Bucarabones.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2021Every state in 2021This day in weather historyWarnings in Puerto Rico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981421, 981423, 981424, 981427, 981430, 981435.